A recent case report describes a 70-year-old woman with Parkinson’s disease who developed psychosis after taking nabilone, a man-made form of cannabis often used to treat severe nausea caused by cancer chemotherapy.
Psychosis, although not fully understood, is common in Parkinson’s disease, particularly in its later stages. Symptoms include minor illusions, vivid dreams, occasional visual hallucinations with loss of insight, paranoia and panic attacks. More than half of all Parkinson’s patients eventually develop some kind of non-motor symptoms over the course of their disease.
There’s no predicting with certainty which Parkinson’s patients will go on to develop symptoms like hallucinations or delusions. Several risk factors are associated with the disorder, including age, duration and severity of Parkinson’s disease and dopamine therapy.
There’s no reliable evidence to support cannabinoid use as a management therapy for Parkinson’s symptoms and some studies suggest cannabis may trigger or worsen psychosis even in the absence of a psychiatric history. However, when desperate for symptom relief, some patients may use medical marijuana and cannabinoids.
Canadian clinicians reported the case of the woman, diagnosed with Parkinson’s for more than 12 years, who complained of chronic, painful, involuntary and repetitive twisting, plus sustained muscle contractions (dystonia). The patient also was resistant to multiple Parkinson’s drugs.
Her family doctor prescribed nabilone to relieve symptoms. “The patient took two doses (1 mg) that resulted in intrusive visual hallucinations, panic and paranoia within hours. Despite stopping treatment with nabilone after the two doses, the patient’s psychosis worsened over the next three weeks. She had delusions that her neighbors were engaged in illegal and dangerous activities,” the team reported.
Before nabilone’s ingestion, the patient had occasional visual hallucinations for years and mild cognitive impairment, but she was able to independently lead her daily life at home.
No changes were made to her medication — levodopa/carbidopa (1,000/250 mg per day), entacapone (1,000 mg per day), pramipexole (4.5 mg per day) and amantadine (300 mg per day) — prior to the onset of non-motor symptoms.
Three-weeks after nabilone, cognitive assessment revealed the patient’s orientation, attention, delayed recall and abstraction deteriorated, in comparison to her cognitive state prior to taking nabilone.
Even though doctors adjusted her medication after psychosis occurred, her symptoms worsened, and two months after ingesting nabilone the patient was admitted to the hospital.
After a few weeks and several medication adjustments, the patient’s psychosis subsided, and she was discharged with a new drug protocol, which included levodopa/carbidopa (1,000/250 mg/d), entacapone (1,000 mg/d), controlled-release levodopa/carbidopa (100/25 mg/d), fludrocortisone (0.1 mg in the morning) and clozapine (37.5 mg at bedtime).
While not so severe, the patient’s visual hallucinations and delusions were still occurring three months after discharge.
“Although the patient’s Parkinson disease, anti-parkinsonian drugs and previous psychiatric symptoms may have provided a predisposition to the development of psychosis, ingestion of nabilone was the clear trigger that caused her psychotic symptoms to become established and then spiral out of control,” the authors wrote.
Given the observed effects of cannabinoid use in a susceptible Parkinson patient, clinicians have developed a patient information sheet to alert for cannabinoids’ potential side effects in Parkinson’s disease.
The post Man-made Cannabis Induced Psychosis in Parkinson’s Patient, Case Report Says appeared first on Parkinson’s News Today.